Alert archive / California / Flash Flood Warnings in 2011
Flash Flood Warning 1, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 4, 2011, 6:58 PM PDT for San Bernardino County, California. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2011, 6:58 PM PDT (01:58 UTC)
- Expired
- Jul 4, 2011, 8:13 PM PDT
- In force
- 75 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 2.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2146 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
235 WGUS56 KSGX 050158 FFWSGX CAC071-050400- /O.NEW.KSGX.FF.W.0001.110705T0158Z-110705T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 658 PM PDT MON JUL 4 2011 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... THIS INCLUDES THE CITIES OF...WRIGHTWOOD...VICTORVILLE...APPLE VALLEY...ADELANTO... * UNTIL 900 PM PDT * AT 648 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. * RAINFALL RATES OF GREATER THAN ONE INCH PER HOUR WILL CONTINUE TO FALL THROUGH AT LEAST 730 PM FROM THE THUNDERSTORMS NEAR WRIGHTWOOD AND VICTORVILLE. THESE THUNDERSTORMS WILL BE VERY SLOW MOVING. WATER COULD RISE RAPIDLY IN LONE PINE CANYON...JUST BELOW WRIGHTWOOD. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. && LAT...LON 3466 11733 3456 11711 3425 11766 3449 11767 $$ MAXWELL
2 follow-up statements
022 WGUS76 KSGX 050228 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 728 PM PDT MON JUL 4 2011 CAC071-050400- /O.CON.KSGX.FF.W.0001.000000T0000Z-110705T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 728 PM PDT MON JUL 4 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM PDT FOR WEST CENTRAL SAN BERNARDINO COUNTY... AT 725 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE HEAVY RAIN PRODUCING FLASH FLOODING FROM WRIGHTWOOD EAST TO CAJON SUMMIT THEN NORTHEAST TO VICTORVILLE. MOVEMENT WAS SOUTH AT 10 MPH. THE INTENSITY OF THE RAIN HAD LOWERED SOMEWHAT SINCE 700 PM...BUT FLASH FLOODING REMAINS LIKELY IN LOW LYING AREAS AND NEAR STREAMS. FLASH FLOODING COULD IMPACT HIGHWAY 138 EAST OF WRIGHTWOOD AND ALONG INTERSTATE 15 FROM THE CAJON SUMMIT TO VICTORVILLE. LAT...LON 3466 11733 3456 11711 3425 11766 3449 11767 $$ MAXWELL
640 WGUS76 KSGX 050313 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 813 PM PDT MON JUL 4 2011 CAC071-050321- /O.CAN.KSGX.FF.W.0001.000000T0000Z-110705T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 813 PM PDT MON JUL 4 2011 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL SAN BERNARDINO COUNTY... THE HEAVY RAIN HAD MOSTLY ENDED...AND NO FLASH FLOODING IS EXPECTED THROUGH 900 PM. LAT...LON 3466 11733 3456 11711 3425 11766 3449 11767 $$ MAXWELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 1:20 PM PDT, 5 hours 38 minutes earlier.
Area forecast discussion, Jul 4, 1:20 PM PDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 120 PM PDT MON JUL 4 2011 .SYNOPSIS... MONSOONAL MOISTURE IN SOUTHEAST FLOW ALOFT WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS...PERIODS OF CLOUDS...AND INCREASED HUMIDITY IN THE FORECAST FOR THE NEXT FEW DAYS. AFTER WEDNESDAY... HIGH PRESSURE OVER THE SOUTHWEST WILL WEAKEN...ALLOWING A DRIER SOUTHWEST FLOW TO DEVELOP ALOFT. THIS WILL BRING AN END TO ANY THUNDERSTORM THREAT THROUGH NEXT WEEKEND...AND ALLOW THE MARINE LAYER TO DEEPEN SLIGHTLY WEST OF THE MOUNTAINS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... SKIES WERE GENERALLY FAIR ACROSS THE CWA AT MIDDAY WITH A FEW CUMULUS CLOUDS DEVELOPING OVER THE HIGHER TERRAIN. TEMPERATURES WERE CONSIDERABLY HIGHER AND DEW POINTS WERE HIGHER AS WELL. ONSHORE SURFACE PRESSURE GRADIENTS WERE INCREASING SLIGHTLY...BUT REMAINED WEAK. A SHALLOW MARINE LAYER AND WEAK SEA BREEZE ALONG THE COAST WAS HELPING TO KEEP TEMPS IN THE 70S THERE AND A FEW PATCHES OF FOG OR LOW CLOUDS WERE NOTED AS WELL ALONG THE SAN DIEGO COUNTY COAST. SATELLITE IMAGERY SHOWS THE MAIN STREAM OF WATER VAPOR ALOFT AND CONVECTIVE ACTION STARTS OVER MEXICO...EXTENDS ON AN ARC THROUGH WESTERN AZ...THEN CURVES NE THROUGH NV AND UT...INTO WYOMING. OTHER AREAS OF STORMS WERE DEVELOPING IN THE INLAND EMPIRE AT MIDDAY... ALONG THE BAJA SPINE...AND IN SOUTHERN AZ. MAIN FORECAST PROBLEM FOR THE NEXT FEW DAYS WILL BE THE CHANCES OF SHWRS/TSTMS. INSTABILITY PARAMETERS WERE WEAK TODAY...AND SUBSIDENCE MAY HAVE LIMITED ANY DEVELOPMENT OF CLOUDS/PCPN THROUGH MIDDAY...BUT MOISTURE IS ABUNDANT AND HEATING IS LIKELY TO DRIVE SOME STORM FORMATION THROUGH THE AFTERNOON AND EVENING. MODELS CONTINUE THE FLOW OF HIGH PW AIR INTO THE REGION THROUGH AT LEAST WED...BEFORE VALUES DECREASE. THE HIGH PWS WARRANT AT LEAST SLIGHT CHANCES OF TSTMS... ESPECIALLY WITH AFTERNOON HEATING AT MOUNTAIN TOP. HOWEVER...WE HAVE EASTERLY STEERING CURRENTS...AND WE CANNOT RULE OUT NOCTURNAL AND ELEVATED CONVECTION...WHICH MAKES THE COAST VULNERABLE AS WELL...SO LOW POPS REMAIN IN THE FORECAST OVERNIGHT INTO TUE MORNING. HARD TO HAVE MUCH FAITH IN THE MODELS ABILITY TO PARAMETERIZE CONVECTION AND SURFACE RAINFALL WITH THIS TYPE OF EVENT AFTER THE LAST ROUND OF RUNS. SO BASED ON THE GENERAL CIRCULATION AND HIGH PWS...SLIGHT TO CHANCE POPS WITH THE GREATEST VALUES OVER EASTERN PORTIONS OF THE CWA SEEM REASONABLE. AFTER TUE...THE GFS/ECMWF/NAM ALL SHOW THE THE FLOW ALOFT BECOMING MORE SOUTHERLY. THIS WOULD TEND TO LIMIT DIURNALLY DRIVEN CONVECTIVE ACTIVITY TO THE MOUNTAINS AND DESERTS. ALSO...THE PWS...SLOWLY DECREASE. AFTER TUE...THE LARGE AREA OF HIGH PRESSURE NEAR THE FOUR CORNERS AREA SINKS SOUTH AND FLATTENS...ALLOWING A WEAK TROUGH TO EVENTUALLY DEVELOP THROUGH FRI OVER THE WEST COAST. THIS DRIVES A DRIER SW FLOW OVER THE REGION AND SHOULD GRADUALLY END ANY SHWR/TSTM THREAT BY THEN. IN ADDITION...THE LOWER HEIGHTS/THICKNESS SHOULD KEEP THE DAYS COOLER WITH A DEEPER MARINE LAYER AND BETTER ONSHORE FLOW W OF THE MTNS FOR THE WEEKEND. && .AVIATION... 042030Z...THE LOW CLOUDS REMAIN OFFSHORE THIS AFTERNOON. STRATUS SHOULD RETURN TO THE COASTAL AREAS AFTER 08Z TONIGHT WITH BASES AROUND 1000 FT MSL. ONLY AREAS CLOSE TO THE COAST ARE EXPECTED TO BE IMPACTED. CUMULUS CLOUDS HAVE DEVELOPED OVER THE MTNS...AND THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE MTNS AND DESERTS WITH BASES AROUND FL090 AND TOPS TO FL300. OTHERWISE...SCT-BKN CLOUDS AOA FL100 THROUGH TUESDAY. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...JAD AVIATION/MARINE...PG NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jul 4, 3:56 PM PDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 356 PM PDT MON JUL 4 2011 CAZ042-043-048-050-055>058-060>062-PZZ750-775-051300- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 356 PM PDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THIS EVENING. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...HAIL...GUSTY WINDS...AND DANGEROUS LIGHTNING. THE FLASH FLOOD POTENTIAL INDEX IS LOW...AND THE RISK OF FLASH FLOODING IS MINIMAL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FOR TUESDAY AND WEDNESDAY...SUBTROPICAL MOISTURE WILL CONTINUE TO MOVE OVER THE REGION...WITH A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...WITH ISOLATED FLASH FLOODING MAY BE POSSIBLE. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...HAIL...GUSTY WINDS...DANGEROUS LIGHTNING...AND ISOLATED FLASH FLOODING. FOR THURSDAY...A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS REMAINS OVER THE MOUNTAINS AND DESERTS. FOR FRIDAY THROUGH THE WEEKEND...DRY AND COOLER CONDITIONS WILL DEVELOP. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. PALMER
In the hours before
Local storm report, Jul 4, 5:40 PM PDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
540 PM PDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL LAKE ELSINORE 33.67N 117.32W
07/04/2011 E0.25 INCH RIVERSIDE CA TRAINED SPOTTER
PEA SIZED HAIL OCCURRED WITH A THUNDERSTORM. SOME TREE
BRANCHES WERE DOWN AS WELL.
&&
BMThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 2:21 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Jul 5, 2:36 PM PDT | Special Weather Statement | SGX | 54 min | |
| Jul 5, 3:11 PM PDT | Special Weather Statement | SGX | 64 min | |
| Jul 5, 4:31 PM PDT | Special Weather Statement | SGX | 59 min |
Nearby
Flash Flood Warnings in California, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.